Arizona, 2015

Hail in Arizona, April 25, 2015

April 25, 2015 · NWS VEF · 1 event in 1 county or zone

A potent spring storm system brought strong winds and thunderstorms to much of the Mojave Desert.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A potent spring storm system brought strong winds and thunderstorms to much of the Mojave Desert.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Apr 25, 8:40 PM MST, 22 minutes earlier.

Area forecast discussion, Apr 25, 8:40 PM MST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
840 PM PDT SAT APR 25 2015

.SYNOPSIS...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CAN BE
EXPECTED MAINLY ACROSS MOHAVE COUNTY TONIGHT. VERY STRONG WINDS
ACROSS THE WESTERN MOJAVE DESERT WILL BE SUBSIDING OVERNIGHT. GUSTY
NORTH WINDS ARE EXPECTED ACROSS THE REGION SUNDAY WITH IMPROVING
CONDITIONS AND A WARMING TREND COMMENCING DURING THE WORKWEEK. &&

.UPDATE...A POTENT SHORT WAVE AND ITS ASSOCIATED COLD FRONT HAVE
RESULTED IN QUITE AN ACTIVE AFTERNOON WEATHERWISE ACROSS THE REGION.
WIDESPREAD RAINFALL WAS OBSERVED ACROSS MUCH OF SOUTHERN NEVADA
INCLUDING THE LAS VEGAS METRO WHERE WIDESPREAD RAINFALL AMOUNTS
BETWEEN 0.15 AND 0.35 WERE COMMON. THE OFFICIAL MEASUREMENT AT
MCCARRAN OF 0.26 INCHES SHATTERED THE PREVIOUS RECORD OF 0.07 FOR
THE DATE AND EXCEEDED THE NORMAL APRIL RAINFALL FOR THE ENTIRE
MONTH.

ACTIVITY IS NOW PUSHING INTO MOHAVE COUNTY AND SHOULD EXIT OUR
EASTERN BORDERS LATE TONIGHT.  WINDS ACROSS THE WESTERN MOJAVE
DESERT HAVE EASED CONSIDERABLY WITH MUCH LIGHTER WINDS OBSERVED IN
THE PAST COUPLE HOURS AT DAGGETT AND BICYCLE LAKE. SHOULD BE ABLE TO
ALLOW THE WIND HEADLINES TO EXPIRE ON SCHEDULE IF NOT A LITTLE
EARLY.

IVE MADE SOME MINOR ADJUSTMENTS TO THE POP FORECAST OVERNIGHT TO
ACCOUNT FOR CURRENT TRENDS AS WELL AS ADJUST CLOUD COVER. OTHERWISE
THE FORECAST IS IN GOOD SHAPE.

-OUTLER-

&&
.SHORT TERM...THROUGH SUNDAY NIGHT.

BROKEN LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS HAS DEVELOPED
ALONG A COLD FRONT FROM DEATH VALLEY N.P - BEATTY - NORTHEAST OF
RACHEL IN LINCOLN COUNTY. THIS FRONT IS ASSOCIATED WITH A POTENT
SHORTWAVE TROUGH DIGGING INTO THE SOUTHERN GREAT BASIN/MOJAVE DESERT
THIS AFTERNOON.

LATEST HRRR SHOWS THIS BAND HOLDING TOGETHER AS IT CONTINUES TO MOVE
SOUTHEAST AROUND 20-25 MPH. THAT WOULD PLACE THE LINE THROUGH THE
PAHRUMP VALLEY BETWEEN 4-6 PM AND THE LAS VEGAS VALLEY BETWEEN 5 AND
7 PM. NORTHERN SEGMENT OF THE LINE WILL CONTINUE EAST ACROSS LINCOLN
COUNTY WITH THE LINE FORECAST TO CLEAR LINCOLN COUNTY BETWEEN 6-7
PM. PRECIPITATION WILL BE LAST TO CLEAR THE LAKE MEAD NRA AND MOHAVE
COUNTY WHICH WON'T OCCUR UNTIL AFTER MIDNIGHT.

THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS UP TO 40 MPH, SMALL
HAIL AND BRIEF HEAVY RAIN.

HIGH WIND WARNING PANNING OUT IN THE THE WESTERN MOJAVE DESERT OF
SAN BERNARDINO COUNTY AS WE HAVE SEEN WIND GUSTS AT FORT IRWIN AND
BARSTOW-DAGGETT IN EXCESS OF 60 MPH. WILL KEEP HIGH WIND WARNING AND
WIND ADVISORY POSTED UNTIL 11 PM PDT.

AN UPPER LOW WILL FORM OVER NEW MEXICO SUNDAY KEEPING THE REGION
UNDER A COOL NORTH FLOW. IN ADDITION TO THE THOSE WIND PRODUCTS
ALREADY OUT ADDED A WIND ADVISORY FOR POST FRONTAL NORTHWEST WINDS
FOR ESMERALDA/CENTRAL NYE COUNTIES THROUGH SUNDAY AFTERNOON. ALSO,
DECIDED TO ISSUE A LAKE WIND ADVISORY FOR THE LAKE MEAD NRA
SOUTHWARD TO LAKE HAVASU. CAN NOT RULE OUT AN ISOLATED SHOWER OVER
NORTHERN MOHAVE COUNTY WITHIN AN AREA OF WRAP AROUND MOISTURE.

.LONG TERM...MONDAY THROUGH FRIDAY.

ANY LINGERING SHOWERS WOULD BE OVER EXTREME EASTERN LINCOLN COUNTY
AND EASTERN MOHAVE COUNTY EARLY BEFORE DRY CONDITIONS SET IN. EXPECT
GUSTY NORTH WINDS OF 20-30 MPH ACROSS MUCH OF THE AREA, WITH HIGHER
WIND SPEEDS LIKELY ALONG THE COLORADO RIVER VALLEY. WILL KEEP AN EYE
ON THE POTENTIAL FOR A WIND HEADLINE FOR THE RIVER ZONES. BREEZY
NORTH WINDS WILL LINGER INTO MONDAY, YET LIGHTER THAN SUNDAY.
STRONGEST GUSTS WILL REMAIN ALONG THE COLORADO RIVER VALLEY.

WINDS WILL BE WEAKER AND TREND TOWARD TYPICAL DIURNAL DIRECTIONS
TUESDAY AND WEDNESDAY AS HIGH PRESSURE FULLY TAKES CONTROL.
TEMPERATURES WILL ALSO TREND MUCH WARMER THROUGH THE WEEK, WITH
AFTERNOON HIGHS CLIMBING ROUGHLY 10 DEGREES ABOVE NORMAL FOR THE
LATTER HALF OF THE WEEK. THERE REMAINS SOME DIFFERENCE IN STRENGTH
AND TIMING, BUT MODELS CONTINUE TO INDICATE A LOW PRESSURE SYSTEM
MOVING THROUGH THE PACIFIC NORTHWEST /PERHAPS NORTHERN CALIFORNIA/
LATE THURSDAY THROUGH FRIDAY. SOME BREEZY SOUTHWEST WINDS ARE
POSSIBLE THURSDAY AFTERNOON AND AGAIN FRIDAY. BREEZY CONDITIONS MAY
LAST INTO THE WEEKEND, AS SOME WEAK TROUGHING LINGERS ACROSS THE
GREAT BASIN. FOR NOW, IT APPEARS ANY MOISTURE WITH THIS TROUGH IS
EXTREMELY LIMITED AND SHOULD STAY NORTH OF THE FORECAST AREA.
&&

.AVIATION...FOR MCCARRAN...SCATTERED THUNDERSTORMS NEARING THE
PAHRUMP VALLEY WILL CONTINUE TO DEVELOP EAST TOWARD THE LAS VEGAS
VALLEY AFTER 4 PM. SHOWERS AND THUNDERSTORMS WILL CONTINUE AROUND
THE LAS VEGAS VALLEY IMPACTING ALL CORRIDORS THROUGH ABOUT 7 PM THIS
EVENING. THE WIND DIRECTION WILL GET DIFFICULT TO FORECAST WITH NEAR
BY STORMS SO OPTED FOR A VARIABLE GROUPING IN THE TAF. SOME BLOWING
DUST COULD ALSO BRING A REDUCTION IN THE VISIBILITY. NOT CONFIDENT
ENOUGH AT THIS TIME TO MENTION THE LOWER VISIBILITY. AFTER THE
STORMS CLEAR WINDS SHOULD SETTLE INTO A WESTERLY DIRECTION BEFORE
GOING MORE NORTHWESTERLY LATE TONIGHT THROUGH SUNDAY.

.FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...UNSETTLED WEATHER EXPECTED ACROSS THE REGION THIS
EVENING WITH STRONG AND GUSTY WEST-SOUTHWEST WINDS EXPECTED ACROSS
THE MOJAVE DESERT EASTWARD INTO NORTHWEST ARIZONA. WINDS OF 20 TO 30
KTS WITH GUSTS TO 40 EXPECTED WITH EVEN STRONGER WINDS IN THE KDAG
AREA AND FAR WESTERN MOJAVE DESERT WHERE GUSTS WILL EXCEED 50KTS.
AREAS OF BLOWING DUST LIKELY WITH DANGEROUS CROSSWINDS ON NORTH-
SOUTH ORIENTED RUNWAYS. FURTHER NORTH WIDESPREAD SHOWERS AND TSTORMS
LIKELY ACROSS THE SOUTHERN GREAT BASIN MAINLY NORTH OF I-15 THROUGH
00Z. SHOWERS EXPAND ACROSS NORTHWEST ARIZONA AND FAR SOUTHERN NEVADA
AFTER 00Z AS A COLD FRONT MOVES THROUGH AND WINDS SHIFT TO THE
NORTHWEST.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS SHOULD REPORT ACCORDING TO
STANDARD OPERATING PROCEDURES.

&&

SHORT TERM/AVIATION...STACHELSKI
LONG TERM...PIERCE

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Apr 25, 3:26 PM MST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
326 PM PDT SAT APR 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     DUST STORM       2 SSW AMARGOSA VALLEY ( 36.54N 116.48W
04/25/2015                   NYE                NV   TRAINED SPOTTER

            A SPOTTER REPORTED BLOWING DUST TRIGGERED BY A
            THUNDERSTORM REDUCED VISIBILITY TO A QUARTER OF A MILE IN
            AMARGOSA VALLEY. WINDS WERE ALSO ESTIMATED AT 40 MPH.

&&

STACHELSKI
Special weather statement, Apr 25, 3:34 PM MST, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
334 PM PDT SAT APR 25 2015

CAZ522-NVZ017-260045-
DEATH VALLEY NATIONAL PARK-WESTERN CLARK AND SOUTHERN NYE COUNTY-
INCLUDING THE CITIES OF...FURNACE CREEK...STOVEPIPE WELLS...
SHOSHONE...PAHRUMP...INDIAN SPRINGS...DESERT ROCK...
AMARGOSA VALLEY
334 PM PDT SAT APR 25 2015

...THUNDERSTORMS AND BLOWING DUST MOVING EAST ACROSS THE AREA...

AN AREA OF SHOWERS AND THUNDERSTORMS CONTINUES TO MOVE EAST
SOUTHEAST AROUND 20 MPH THIS AFTERNOON ACROSS SOUTHERN NYE AND
SOUTHEAST INYO COUNTIES. AT THE PRESENT THIS AREA WAS JUST EAST OF
AMARGOSA VALLEY AND DEATH VALLEY JUNCTION. AS THIS ACTIVITY PASSED
THROUGH AMARGOSA VALLEY THE WIND WAS STRONG ENOUGH TO LOFT DUST THAT
REDUCED VISIBILITY TO A QUARTER OF A MILE. AS THIS ACTIVITY MOVES
EAST SOUTHEAST THROUGH 530 PM TOWARD PAHRUMP...SHOSHONE AND TECOPA
IT WILL BRING THE POTENTIAL FOR WIND GUSTS OF 30 TO 40 MPH AND
LOCALLY AS HIGH AS 50 MPH ALONG WITH AREAS OF BLOWING DUST THAT
COULD LOWER VISIBILITY BELOW A MILE. BE ALERT FOR SUDDEN REDUCTIONS
IN VISIBILITY IF TRAVELING ACROSS SOUTHERN NYE AND SOUTHEAST INYO
COUNTIES DUE TO DUST. IF YOU ENCOUNTER BLOWING DUST...SLOW DOWN AND
IF YOU CONTINUE TO TRAVEL USE YOUR HEADLIGHTS.

STACHELSKI
Local storm report, Apr 25, 4:11 PM MST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
411 PM PDT SAT APR 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             3 WNW PAHRUMP           36.22N 116.04W
04/25/2015  M0.25 INCH       NYE                NV   TRAINED SPOTTER

            PEA SIZE HAIL WAS REPORTED ON BASIN AVENUE NEAR THE
            PAHRUMP SENIOR CENTER.

&&

STACHELSKI
Local storm report, Apr 25, 4:13 PM MST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
413 PM PDT SAT APR 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     HAIL             2 W PAHRUMP W7LAS       36.12N 115.95W
04/25/2015  M0.50 INCH       NYE                NV   TRAINED SPOTTER

            HAIL UP TO DIME SIZE WAS REPORTED IN PAHRUMP.

&&

STACHELSKI
Local storm report, Apr 25, 4:27 PM MST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
427 PM PDT SAT APR 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     NON-TSTM WND GST BICYCLE LAKE AIRFIELD   35.28N 116.62W
04/25/2015  M64.00 MPH       SAN BERNARDINO     CA   ASOS

0344 PM     FLASH FLOOD      23 W SHOSHONE           35.92N 116.68W
04/25/2015                   INYO               CA   PARK/FOREST SRVC

            THE NATIONAL PARK SERVICE REPORTED HIGHWAY 178 WAS CLOSED
            SOUTH OF BADWATER BASIN DUE TO FLASH FLOODING INCLUDING
            MUD AND DEBRIS WASHING ONTO THE ROAD.

0419 PM     TSTM WND GST     4 SE PAHRUMP            36.16N 115.94W
04/25/2015  M57.00 MPH       NYE                NV   TRAINED SPOTTER

&&

STACHELSKI
Local storm report, Apr 25, 5:20 PM MST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
520 PM PDT SAT APR 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             LAS VEGAS DOWNTOWN      36.17N 115.15W
04/25/2015  E0.25 INCH       CLARK              NV   PUBLIC

&&

STACHELSKI

The radar

The Las Vegas radar (KESX), 100 km away, was scanning. The volume nearest the first event began at 04:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mohave

When
April 25, 9:02 PM MST to 9:05 PM MST
Where
Mohave County, 2.43 mi NE of Walapai
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.379, -113.856

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2015Every state in 2015This day in weather historyWarnings in Arizona, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565894.